Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 23, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 14, 2020, 5:00 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina. It took effect at Jun 14, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2020, 5:00 AM EDT (09:00 UTC)
- In effect from
- Jun 14, 2020, 6:00 AM EDT
- Expired
- Jun 14, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC
The radar
The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358 WHUS42 KILM 140900 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 500 AM EDT Sun Jun 14 2020 NCZ106-108-SCZ056-150000- /O.NEW.KILM.BH.S.0023.200614T1000Z-200615T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 500 AM EDT Sun Jun 14 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current expected. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Through Sunday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ IGB
1 follow-up statement
698 WHUS42 KILM 142351 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 751 PM EDT Sun Jun 14 2020 NCZ106-108-SCZ056-151200- /O.EXP.KILM.BH.S.0023.000000T0000Z-200615T0000Z/ /O.NEW.KILM.BH.S.0024.200615T1000Z-200616T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 751 PM EDT Sun Jun 14 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... * WHAT...Strong north to south longshore current expected. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ054-151200- /O.NEW.KILM.BH.S.0024.200615T1000Z-200616T0000Z/ Coastal Horry- 751 PM EDT Sun Jun 14 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Strong north to south longshore current expected. * WHERE...Coastal Horry County. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 1:11 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 14, 1:11 AM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
111 AM EDT Sun Jun 14 2020
.SYNOPSIS...
A weak front stalled in the area and low pressure aloft will
maintain unsettled weather into the middle of next week. Rain
chances will begin to diminish late next week as high pressure
weakly builds in.
&&
.UPDATE...
Steady rainfall into the Cape Fear area is being produced by
isentropic lift on the 305-310K theta surfaces, approximately
9k-12k feet above the ground, at the top of easterly flow off
the Atlantic as it is forced to ascent over cooler air inland.
This is a subtle feature but seems to be well-handled by recent
mesoscale guidance. I've increased PoPs to 100 percent in the
Wilmington-Southport corridor, and also increased PoPs late
tonight into the Myrtle Beach to Sunset Beach area as the region
of best ascent should shift southwest and out of Wilmington.
The northeast surge continues with wind gusts still near 25
knots at the Sunset Beach CORMP buoy, however all model
guidance indicates the strongest northeast winds are behind us
and gradually improving wind/sea conditions will develop
overnight. I'll allow the Small Craft Advisory to expire on
schedule.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
Surface boundary will linger off the coast this evening and
overnight before slowly starting to shift back to the west. Boundary
will move onshore later Sun, although confidence in exact timing
remains on the low side. Surface high migrating east across New
England and developing closed low moving south from the OH Valley
will help pull the boundary back onshore. Abundant deep moisture
moves back over the area, opening the door for an increase in
showers and thunderstorms from roughly early afternoon on.
Precipitable water, currently ranging from 1.2 to 1.5, increases to
1.6 to 1.8 as the boundary moves inland. Far western counties may
not experience this increase until Sun night, but along the coast
pwats could begin increasing as early as Sun afternoon. Although
there is not a lot in the way of mid-level support Sun afternoon,
mid-level lapse rates will be increasing. Additionally the low level
convergence associated with the boundary in a moist, unstable
environment should be sufficient to produce convection near the
front.
Boundary continues slowly moving inland Sun night. Although surface
based instability will be decreasing, the deep moisture and low
level convergence remain in the area. Additionally there may start
to be some divergence aloft as the 5h cutoff moves closer to the
region. Expect coverage of showers and isolated thunderstorms will
increase as the environment becomes a little more favorable. Most
locations will experience temperatures below to well below climo the
next 36 hours. Lows will end up within a degree or two of climo for
most areas, but highs on Sun will range from low 80s well inland to
mid 70s along the coast.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Models in fairly good agreement on the position of a cutoff upper-
level low Monday and Tuesday. Global models show the low meandering
southward from the southern Appalachians into central South Carolina
during the day on Tuesday. Given the location of the upper-low,
moisture advection into the Carolinas around the southern extent of
the disturbance is likely to keep rain chances elevated Monday and
Tuesday with widespread showers likely on Monday. High pressure to
the NE will also continue to provide cold air advection, keeping
temperatures well below normal for this time of year with the
assistance of clouds and showers.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Models start to diverge on Wednesday as the upper-low begins to exit
the area. From its position on Tuesday, models have this disturbance
moving in all directions. The GFS shows the low moving westward over
the southern Appalachians with the Euro and Canadian keeping the low
centered over central South Carolina. The variations here are
important because a stalled feature could lead to elevated rain
chances Wednesday and Thursday across the entire area while a
westward movement would support only isolated chances of showers and
thunderstorms. Regardless, all agree that the surface ridge will
moderate and the offshore front will begin to move eastward away
from the coast. This implies that temperatures will start to
moderate and edge closer to normal for mid-June beginning mid-next
week. By the end of next week, an upper-level trough should begin to
shift the upper-low out of the area on Friday and Saturday. With the
trough overhead, we could continue to see a chance of showers and
storms in the area both days.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
The sfc cold front oriented somewhat parallel to the Carolina
coastline between Cape Lookout and Romain will oscillate/resonate in
this position for the next 24 hrs. With all terminals west of this
boundary, looking at periods of off and on light stratiform rains
reducing vsby to 5sm at times. During the aftn and early evening
hrs, enough forcing from daytime heating could produce moderate
showers with an isolated tstorm not out of the question. The best
pcpn chances will be across the coastal terminals thruout t his 24 hr
period. The inland terminals could observe skc conditions early this
morning but moisture does advect toward and across the inland
terminals, especially after daybreak and beyond. And have included
an increase in pcpn across FLO/LBT by and after sunset Sun.
Extended Outlook...The front will remain stalled near the coast
through at least Tuesday, likely leading to periods of showers and
possible thunderstorms through the period as an upper level low
parks overhead. Although MVFR/VFR conditions will dominate, there
may be excursions into the IFR flight category in low clouds or
heavy rainfall, especially for the coastal airports. Moisture will
thin some beginning Wednesday with lesser chances for convection as
the upper low weakens.
&&
.MARINE...
Pinched gradient responsible for northeast surge is starting to
weaken a bit. This trend will continue with both winds and seas
decreasing through the late afternoon and evening hours. Conditions
across NC waters should drop below Small Craft Advisory thresholds
during the next several hours. Boundary will remain east of most of
the waters into Sun before it starts drifting west. Weakening
northeast flow will be replaced by flow around 10 kt with more of an
easterly component as the boundary returns back to the coast and
eventually moves onshore. Seas ranging from 4 to 6 ft north to 3 to
5 ft south this afternoon end up widespread 3 to 4 ft with
occasional 5 ft this evening and closer to 3 ft by Sun morning. The
dominant northeast wind wave through the evening will gradually
become more east-northeast Sun and Sun night, with seas eventually
dropping to 2 to 3 ft Sun afternoon/evening.
High pressure over the Northeast US will keep a constant supply of
NE winds over the coastal waters as the gradient will likely be
stronger than models indicate. NE winds at 10-15 knots are likely
with a few gusts to near 20 knots and seas 3-4 feet. The ridge
begins to break down by mid-week and with it, winds are likely to
become around 10 knots out of the NE veering to easterly as the high
migrates away from our sphere of influence by late next week. Light
and variable winds late next week will develop in response to a weak
pressure pattern with the exiting high before our typical summertime
conditions develop by next weekend. Southerly winds return at around
10 knots with a gentle 2 foot and 9 second Bermuda swell. The main
threat for boaters continues to be rain and the chance for
thunderstorms each day from the start of the long term period
through at least Thursday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
High Rip Current Risk until 8 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ250-
252.
&&
SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...III
SHORT TERM...21
LONG TERM...21
AVIATION...DCH
MARINE...III/21Hazardous weather outlook, Jun 14, 3:49 AM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 349 AM EDT Sun Jun 14 2020 AMZ250-252-254-256-150800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 349 AM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-150800- Coastal Brunswick-Coastal Horry- 349 AM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For Monday thru Tuesday... Heavy rain producing showers and thunderstorms could lead to localized flooding, especially in poor drainage and low-lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-150800- Coastal Pender-Coastal New Hanover- 349 AM EDT Sun Jun 14 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For Monday thru Tuesday... Heavy rain producing showers and thunderstorms could lead to localized flooding, especially in poor drainage and low-lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-150800- Coastal Georgetown- 349 AM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For Monday thru Tuesday... Heavy rain producing showers and thunderstorms could lead to localized flooding, especially in poor drainage and low-lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 150800- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 349 AM EDT Sun Jun 14 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. For Monday thru Tuesday... Heavy rain producing showers and thunderstorms could lead to localized flooding, especially in poor drainage and low-lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dch
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:51 PM EDT | Beach Hazards Statement | ILM | New Hanover, Pender | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.